Thunderstorm Wind, Smith
- When
- May 28, 7:20 AM CST
- Where
- Smith County, 7.69 mi N of Garden Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.630, -95.550
Tree downed in the Jamestown community.
A warm front extended east northeastward from an attendant surface low across East Texas during the morning hours on May 28th. Modest warm air advection across this boundary contributed to the development of severe thunderstorms in association with an advancing mesoscale convective system (MCS).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A warm front extended east northeastward from an attendant surface low across East Texas during the morning hours on May 28th. Modest warm air advection across this boundary contributed to the development of severe thunderstorms in association with an advancing mesoscale convective system (MCS). A gradual strengthening of the low-level jet allowed its eastern periphery to interact with the frontal zone, contributing to additional thunderstorm development via warm air advection. Steep mid-level lapse rates were in place over East Texas, estimated near 8-8.5 degrees C/km from 700 to 500 mb. Moderate westerly flow aloft was present as well, contributing to 0-6 km bulk shear from 40 to 50 knots. Although storm mode largely evolved into a widespread damaging wind threat within a strengthening bowing structure, one storm managed to produce isolated large hail in East Texas while numerous damaging wind reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 28, 6:13 AM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 713 AM CDT Tue May 28 2024 ...New UPDATE... .UPDATE... Issued at 712 AM CDT Tue May 28 2024 An MCS currently shifting southeast across northeast Texas will move into east Texas over the next couple of hours. Therefore Severe Thunderstorm Watch 341 is now in effect into 11 AM. Damaging straight line winds, large hail, and isolated tornadoes will be possible. /05/ && .SHORT TERM... (Tuesday through Wednesday) Issued at 125 AM CDT Tue May 28 2024 A weak frontal boundary lingering across north-central and northeast Texas has been the trigger for convection across the Red River Valley during these early morning hours. This area will be the source region for continued convective initiation through the remainder of the overnight hours. Ongoing storms near daybreak will force an outflow boundary southeast across the ArkLaTex later today. Conditions across the ArkLaTex are primed to support strong to severe thunderstorms along the outflow boundary today. The combination of rich low-level moisture with dewpoints in the lower 70s and an upper-disturbance translating southeast within a northwest flow pattern will support deep convection ultimately leading to the potential for an MCS that will generate damaging winds and large hail along with an isolated tornado threat across the ArkLaTex. There is some uncertainty associated with type and intensity of convection due to timing of the progression of the outflow boundary. Should the outflow boundary race across the region early in the day, MCS development may be reduced. However, should the outflow boundary move through later in the day, diurnal heating will play a role in further destabilizing an already unstable airmass across the region ahead of the boundary producing a heightened severe threat. Convection to linger into the evening hours as fairly amplified low-level trough lingers across the northern gulf coast. Overnight low temperatures are forecast to fall into the 60s. Synoptic pattern to remain fairly stagnant through Wednesday as low to mid-level trough remains parked across the region in the vicinity of the frontal boundary resulting in an unsettled weather pattern characterized by decent rain chances areawide. High temperatures are forecast to fall into the upper 70s to lower 80s. /05/ && .LONG TERM... (Wednesday Night through Tuesday) Issued at 125 AM CDT Tue May 28 2024 An upper trough swinging east across the central CONUS along the northern periphery of an upper-ridge across Mexico will allow for an unsettled weather pattern across the ArkLaTex on Friday. Showers and thunderstorms will increase in coverage early Friday morning, persisting through much of the day. A weak upper-low may deepen across south Arkansas on Friday night allowing for storms to possibly increase in intensity allowing for an isolated severe thunderstorms and heavy rain threat across Arkansas. Conditions to improve on Saturday as upper-trough shifts east into Mississippi and Alabama and ridging rebuilds across the region. However, diurnally driven convection remains possible along a lingering frontal boundary. Frontal boundary to remain in place across the ArkLaTex through Saturday, maintaining increased rain chances through the early part of the weekend. Front is forecast to lift north on Sunday allowing for improved conditions late in the weekend into early next week. Temperatures through the long-term period to remain fairly consistent with highs in the 80s and lows around 70. /05/ && .AVIATION... (12Z TAFS) Issued at 650 AM CDT Tue May 28 2024 For the 28/12Z TAF update, VFR vis/cigs are expected through the period (with MVFR/IFR vis/cigs exceptions for low clouds over east Texas terminals through at least 28/15Z). Light easterly winds will also continue through the period. /16/ && .PRELIMINARY POINT TEMPS/POPS... SHV 91 71 82 69 / 30 40 50 30 MLU 93 69 82 67 / 10 20 40 30 DEQ 85 64 80 64 / 30 30 50 30 TXK 88 67 82 67 / 30 30 50 30 ELD 90 65 79 64 / 20 30 50 30 TYR 88 69 83 69 / 50 40 60 30 GGG 89 69 82 68 / 40 40 50 30 LFK 92 72 84 70 / 40 30 60 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...05 LONG TERM....05 AVIATION...16
Hazardous Weather Outlook National Weather Service Shreveport LA 423 AM CDT Tue May 28 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-290930- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 423 AM CDT Tue May 28 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Widespread showers and thunderstorms expected today as a convective complex moves out of central Texas into the ArkLaTex. Some of the storms could be strong to severe, with some excessive rainfall leading to localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of showers and thunderstorms may be possible each afternoon and evening through the workweek into next weekend. Can't rule out additional strong to severe storms along with localized excessive rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
Special Weather Statement
National Weather Service Shreveport LA
511 AM CDT Tue May 28 2024
OKZ077-TXZ096-281045-
McCurtain OK-Red River TX-
511 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES THROUGH 545 AM CDT...
At 511 AM CDT, Doppler radar was tracking a strong thunderstorm near
Raymond Gary State Park, or 18 miles east of Hugo, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Idabel, Broken Bow, Manchester, Valliant, Millerton, Annona, Haworth,
Garvin, Farmers Hill, Negley, Harris, Woodland, Redland, Silver City,
English, Kanawha, Holly Creek, Kiomatia, Albion, and Bryarly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3388 9531 3388 9528 3391 9528 3389 9527
3389 9525 3393 9525 3396 9523 3394 9516
3407 9516 3400 9470 3376 9465 3369 9474
3370 9474 3369 9475 3356 9491 3377 9531
TIME...MOT...LOC 1011Z 282DEG 27KT 3393 9520
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
16Special Weather Statement
National Weather Service Shreveport LA
601 AM CDT Tue May 28 2024
ARZ050-059-OKZ077-TXZ096-097-109-111-112-281200-
Sevier AR-Little River AR-McCurtain OK-Cass TX-Bowie TX-Red River TX-
Morris TX-Titus TX-
601 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT LITTLE RIVER...SOUTHWESTERN
SEVIER...SOUTHERN MCCURTAIN...NORTHWESTERN CASS...BOWIE...NORTHERN
MORRIS...NORTHEASTERN TITUS AND RED RIVER COUNTIES THROUGH 700 AM
CDT...
At 600 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Idabel, or 18 miles northeast of Clarksville, moving
east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashdown, New Boston, Clarksville, Foreman, Boxelder, Idabel, Broken
Bow, Hooks, De Kalb, Naples, Redwater, Maud, Red Lick, Wilton,
Winthrop, Us 259 And I 30 Intersection, Arkinda, Dalby Springs,
Richmond, and Wilkerson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3369 9531 3410 9487 3376 9404 3336 9423
3316 9466 3354 9531
TIME...MOT...LOC 1100Z 282DEG 27KT 3380 9484
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
16Special Weather Statement
National Weather Service Shreveport LA
804 AM CDT Tue May 28 2024
ARZ070-TXZ097-109>112-125-281330-
Miller AR-Upshur TX-Cass TX-Camp TX-Bowie TX-Morris TX-Titus TX-
804 AM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL MILLER...CASS...
SOUTHEASTERN BOWIE...NORTHEASTERN UPSHUR...SOUTHERN MORRIS...
SOUTHEASTERN TITUS AND CAMP COUNTIES THROUGH 830 AM CDT...
At 804 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nash to 7 miles northeast of Hughes Springs to
Newsome. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Texarkana, Atlanta, Wake Village, Pittsburg, Leesburg, Nash, Hooks,
Daingerfield, Linden, Hughes Springs, Lone Star, Queen City,
Redwater, Maud, Cason, Rocky Branch, Genoa, Jenkins, Newsome, and
Leary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until noon CDT for
northeastern Texas.
&&
LAT...LON 3315 9467 3348 9426 3339 9382 3300 9425
3288 9467 3288 9471 3287 9471 3279 9496
3294 9515 3298 9515
TIME...MOT...LOC 1304Z 287DEG 30KT 3343 9414 3309 9457 3295 9512
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53The Shreveport radar (KSHV), 161 km away, was scanning. The volume nearest the first event began at 13:18 UTC.
21 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree downed in the Jamestown community.
Quarter size hail reported in Noonday.
Widespread downed trees in Hideaway.
Tree downed near the intersection of FM Road 346 and County Road 122.
A wind gust of 58 mph was recorded at Tyler Pounds Field Airport.
Trees downed between Whitehouse and Arp.
Multiple trees downed on Ward Street and Sunset Street in Overton.
Multiple trees downed on FM Road 13 near the Price community.
A 58 mph wind gust was recorded at the Texas Water Development Board Mesonet site at Lake Striker.
Multiple trees downed in Henderson.
A wind gust of 62 mph was recorded the Texas Water Development Board Mesonet site at Lake Murvaul.
Trees downed in Carthage and throughout Panola County.
Trees downed on FM Road 138.
Trees downed on FM Road 2026.
Trees downed on FM Road 699.
Vehicle struck a downed tree, which had fallen across Highway 83 just east of Hemphill.
Two large trees downed across FM Road 2343 near Rice Field Road.
Large tree downed across Highway 87 just north of the fire station in Six Mile community.
Tree downed on Highway 7 at Highway 103 West.
A 58 mph wind gust was recorded at Angelina County Airport.
Large tree downed on a public pathway at Ellen Trout Zoo.
Several trees downed in Lufkin as well as Diboll and Etoile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187749, 1187748, 1187759, 1187754, 1187751, 1187750, 1187755, 1187752, 1187753, 1187756, 1187757, 1187758, 1187766, 1187767, 1187765, 1187762, 1187764, 1187763, 1187768, 1187760, 1187769, 1187761.